Browse

You are looking at 1 - 2 of 2 items for :

  • Triiodothyronine (T3) x
Clear All
Open access

Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato

Summary

We report a case of rapid pleural effusion after discontinuation of lenvatinib. A 73-year-old woman was diagnosed with poorly differentiated thyroid cancer with right pleural metastasis. Weekly paclitaxel treatment was performed for 18 weeks, but it was not effective. Oral administration of lenvatinib, a multi-target tyrosine kinase inhibitor, reduced the size of cervical and thoracic tumors and lowered serum thyroglobulin levels. Lenvatinib was discontinued on day 28 because of Grade 2 thrombocytopenia and Grade 3 petechiae. Seven days after discontinuation of lenvatinib, the patient was hospitalized because of dyspnea and right pleural effusion. Pleural effusion rapidly improved with drainage and re-initiation of lenvatinib and did not recur. Anorexia caused by lenvatinib led to undernutrition, which resulted in death 13 months after initiation of lenvatinib. Autopsy revealed extensive necrosis with primary and metastatic lesions, suggesting that the patient responded to lenvatinib. Physicians should be aware of the possibility of flare-up in patients with thyroid cancer treated with lenvatinib.

Learning points:

  • Autopsy findings revealed that lenvatinib was efficacious in treating poorly differentiated thyroid cancer without primary lesion resection.
  • Flare-up phenomenon may occur in thyroid cancer treated with lenvatinib.
  • Attention should be paid to flare-up phenomenon within a few days of discontinuing lenvatinib.
Open access

C Kamath, J Witczak, M A Adlan and L D Premawardhana

Summary

Thymic enlargement (TE) in Graves’ disease (GD) is often diagnosed incidentally when chest imaging is done for unrelated reasons. This is becoming more common as the frequency of chest imaging increases. There are currently no clear guidelines for managing TE in GD. Subject 1 is a 36-year-old female who presented with weight loss, increased thirst and passage of urine and postural symptoms. Investigations confirmed GD, non-PTH-dependent hypercalcaemia and Addison’s disease (AD). CT scans to exclude underlying malignancy showed TE but normal viscera. A diagnosis of hypercalcaemia due to GD and AD was made. Subject 2, a 52-year-old female, was investigated for recurrent chest infections, haemoptysis and weight loss. CT thorax to exclude chest malignancy, showed TE. Planned thoracotomy was postponed when investigations confirmed GD. Subject 3 is a 47-year-old female who presented with breathlessness, chest pain and shakiness. Investigations confirmed T3 toxicosis due to GD. A CT pulmonary angiogram to exclude pulmonary embolism showed TE. The CT appearances in all three subjects were consistent with benign TE. These subjects were given appropriate endocrine treatment only (without biopsy or thymectomy) as CT appearances showed the following appearances of benign TE – arrowhead shape, straight regular margins, absence of calcification and cyst formation and radiodensity equal to surrounding muscle. Furthermore, interval scans confirmed thymic regression of over 60% in 6 months after endocrine control. In subjects with CT appearances consistent with benign TE, a conservative policy with interval CT scans at 6 months after endocrine control will prevent inappropriate surgical intervention.

Learning points:

  • Chest imaging is common in modern clinical practice and incidental anterior mediastinal abnormalities are therefore diagnosed frequently.
  • Thymic enlargement (TE) associated with Graves’ disease (GD) is occasionally seen in view of the above.
  • There is no validated strategy to manage TE in GD at present.
  • However, CT (or MRI) scan features of the thymus may help characterise benign TE, and such subjects do not require thymic biopsy or surgery at presentation.
  • In them, an expectant ‘wait and see’ policy is recommended with GD treatment only, as the thymus will show significant regression 6 months after endocrine control.